May 11, 2011
HI Dr Bob,
Thanks for all your great work. I just have a quick question. I am allergic to the Efavirenz component in Atripla (severe rash), but do you think it is worth trying Nevirapine to see if it will work out (to be combined with Truvada)? Currently I am on Truvada + Isentress and doing great, but in a few months I have to relocate to outside the US and Isentress is too too expensive to afford. The Truvada + Nevirapine regimen is affordable but I fear I might have a horrible reaction similar to when I tried Atripla.
And if I am also allergic to Neviparine, what other regimens do I have left that do not include too expensive drugs. Thanks!
Response from Dr. Frascino
Whether another non-nucleoside reverse transcriptase inhibitor should be tried following an allergic reaction depends on the type and severity of reaction you experienced. Talk to your HIV specialist physician. He will review exactly what happened when you took efavirenz and let you know if it's advisable to try nevirapine. If you are going to try it, it might be worthwhile to take your first dose in your doctor's waiting room and stick around until you (and your doctor) are comfortable that the mediation is being well tolerated.
As far as inexpensive alternative antiretrovirals, depending on where outside the U.S. you will be relocating to, many brand name antiretrovirals have inexpensive generic equivalents. Again, I'd suggest you talk with your HIV specialist and have a plan in place before you leave. If you need to switch regimens, it might be a good idea to switch before you leave.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.